Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Missoula, MT

August 25, 20174 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 25, 2017, 8:18 AM MDT for 4 counties in Montana. It took effect at Aug 25, 2017, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2017, 8:18 AM MDT (14:18 UTC)
In effect from
Aug 25, 2017, 2:00 PM MDT
Expired
Aug 25, 2017, 7:04 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS85 KMSO 251418
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
818 AM MDT Fri Aug 25 2017

MTZ111-260300-
/O.NEW.KMSO.FW.W.0009.170825T2000Z-170826T0300Z/
East Beaverhead-
818 AM MDT Fri Aug 25 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* Affected area:
   Fire Zone 111 (East Beaverhead).

* Impacts: Scattered wet and dry thunderstorms are expected this
  afternoon and early evening. The primary concern will be the
  south end of the Dillon District (Dell and Lima area) and the 
  Madison District. 

* Thunderstorms: Storms will produce occasional cloud to ground 
  lightning. A few storms should produce a wetting rain, more than
  0.10 inch of precipitation. 
 
* Outflow Winds: Strong gusty winds to 40 mph are also expected
  with some storms.  

&&

$$
1 follow-up statement
201 
WWUS85 KMSO 260104
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
704 PM MDT Fri Aug 25 2017

MTZ111-260215-
/O.CAN.KMSO.FW.W.0009.000000T0000Z-170826T0300Z/
East Beaverhead-
704 PM MDT Fri Aug 25 2017

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

The threat of thunderstorms have moved out of the Beaverhead
region.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:50 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 3:50 AM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
350 AM MDT Fri Aug 25 2017

...Frost possible in the valleys of northwest Montana this
weekend...

.DISCUSSION...Westerly flow developing over the region will help
move the cold/stationary front, currently draped over north-
central Idaho and western Montana, off to the east today. Drier
air will also work its way to the surface with breezy winds this
afternoon. The breezy westerly flow should help to get rid of at
least some of the trapped valley smoke during the afternoon. There
will be enough moisture from Lemhi County Idaho through southwest
Montana for thunderstorms this afternoon and into the evening,
otherwise, showers are not expected elsewhere.

Dry air in place Saturday morning will help temperatures cool and
thus cause one of the coolest mornings that we've had in a little
while. Valley locations will likely drop into the 30s and low
40s, and high valleys will be near to below freezing.

Starting Saturday afternoon, a strong ridge of high pressure will
begin to build over the Northern Rockies and will bring hot and
dry weather to the region. Temperatures in the upper 80s to low
90s are expected for many valleys starting Sunday and continuing
through the first half of next week as the ridge continues to stay
over the region. The hot, dry, and stable weather will increase
smoke in the valleys from area wildfires and will likely reduce
visibility at times. By the middle of next week, models are
hinting at a push of monsoonal moisture with afternoon
thunderstorms developing mainly over the mountains.

&&

.AVIATION...Scattered showers and thunderstorms will be possible
at area terminals KBTM and KSMN between 25/2000Z and 26/0200Z.
Main impacts from the thunderstorms today will be gusty winds,
small hail and lightning. Also winds will become breezy this
afternoon at all area terminals with wind gusts of 20 to 25 knots
possible. Breezy westerly winds and thunderstorms are expected to
begin dissipating this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:04 PM MDTSpecial Weather StatementMSORavalli41 min

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.